Tornadoes · United States · Illinois · 2023
Unrated tornado, Clarence, Illinois, February 27, 2023
This Unrated tornado ran 1.6 miles across Ford County on February 27, 2023, touching down at 9:15 AM CST and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- February 27, 2023
- Touchdown
- 9:15 AM CST (15:15 UTC)
- Lifted
- 9:17 AM CST (15:17 UTC)
- On the ground
- 2 minutes
- Path length
- 1.6 miles (2.6 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Ford County
- Touchdown point
- 40.440, -88.000
- Lift-off point
- 40.458, -87.979
- Record number
- 2302270915-01
What the Weather Service recorded
Scattered thunderstorms moved across northern Illinois during the morning of February 27th producing three tornadoes and isolated wind damage. High winds developed during the evening of February 27th resulting in isolated wind damage in Chicago where a large tree fell onto two homes in the 1700 block of 101st Street in the Beverly neighborhood of Chicago. Both homes suffered structural damage. A 48 year old man was taken to the hospital in good condition, though what his injuries were and how they occurred were unknown.
Eyewitness accounts as well as photos and videos relayed to the National Weather Service indicate that a tornado touched down roughly two miles southwest of Clarence and tracked northeast for one to two miles before lifting. The tornado did not cause any known damage, and thus has been assigned the EF-U (unknown) rating.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 15:14 UTC | 18:00 UTC | Wind Advisory | LOT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 12:57 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the tornado touched down at Feb 27, 8:31 AM CST, 44 minutes earlier.
Area forecast discussion, Feb 27, 8:31 AM CST, 44 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 831 AM CST Mon Feb 27 2023 .MESOSCALE DISCUSSION... Issued at 831 AM CST Mon Feb 27 2023 Warm front is rapidly lifting northward in response to vigorous warm air advection in advance of approaching strong upper low. Ribbon of middle-upper 50 dewpoints is quickly surging north into our southern CWA. Modifying ILX's 12z RAOB accordingly suggests this boundary layer parcels within this mid-upper 50 dewpoint air mass are slightly unstable. In addition, strong mid-level cold air advection will further support weak destabilization. Some scattered convection has developed within this narrow sfc based instability axis. While convection is racing northeastward, so too is the rapidly destabilizing boundary layer. While the threat appears low, given the very strong shear and forcing, will need to closely monitor this convection over the next few hours over our southern CWA. There does appear to be a short window this morning when convection could pose a threat for damaging winds and perhaps even a brief tornado. -Izzi && .SHORT TERM... Issued at 136 AM CST Mon Feb 27 2023 Through Tuesday... Moisture-channel and radar loops reveal a classic picture of a deepening/maturing mid-latitude cyclone now hauling across the Central Plains. Rapid northward moisture fluxes are ongoing, with analyzed 1 inch PWATs now pushing across central Illinois. At the leading edge of this anomalously deep moisture is a region of impressively-steepened lapse rates in the 2-5 km layer. Have noted quite the increase in lightning/GLM flashes over the past few hours off to our west as intensifying leading frontogenetic circulation is impinging on this reservoir of elevated instability. Have expanded the initial mention for thunderstorms and beefed chances up with this incipient band of forcing. Not anticipating severe weather with this activity given effective shear for elevated parcels above 850 mb generally less than 20 kts. Widespread soaking--at times heavy--rainfall will intercept the morning commute here as stronger forcing for ascent overspreads the region amidst an airmass characterized by PWATs pushing towards 1.3 inch which is quite impressive for this time of year (easily running in near-record territory). As we've been messaging over the last several days, while rain will fall heavily for a period, and likely heavily enough to knock visibilities down under a mile at times, the rapid forward motion of this system will limit the window for this to just a few hours, limiting the overall flash flood threat. Widespread rainfall amounts around 0.75-1.25 inches remain a good bet, and localized swaths in excess of 2 inches certainly remain on the table resulting in ponding on roadways and dips/low spots. We continue to focus on the severe potential for this morning. Have recently noted a "filling in" of the pencil thin line of shallow/low-topped convection pushing our of Kansas and into Missouri. Thus far, the reservoir of near-surface-based instability is just keeping pace with the leading edge of this shallow convection, and latest guidance suggest it will continue to do so as activity pushes through central Illinois towards and after daybreak. Steeper near-surface lapse rates will trail the line, but it doesn't take a lot of low-level CAPE for issues to arise in environments with kinematics as significant as this. We'll be keeping an eye on upstream trends, and if the shallow convective line continues to fill in, the severe threat would commensurately increase into our area after daybreak. Based on upstream steady-state timing and latest hires guidance trends, the severe threat looks to inch its way into our south/southwest locales after about 730 AM and then getting out of the area entirely before noon. Main threat looks to be from localized swaths of strong-damaging wind gusts, but favorable low- level shear orientation and the presence of sufficient MLCINH reductions would support a threat for a few brief embedded mesovortex tornadoes. Main severe threat area appears along and south of I-80, although it may extend as far north as Chicago/central Cook county this morning. Some guidance has hinted at a secondary line of convection materializing ahead of the 500 mb vort max late this morning/early afternoon. Not totally sure about this, but a gusty wind threat would also materialize if this activity develops given the steeper 0-3 km lapse rates which would be in place by that time. Wind gusts continue to look like they'll stay just under wind advisory criteria (at least on a prevailing/widespread basis), with a notable decrease this morning and afternoon as the surface low moves overhead. Secondary and deeper cold advective regime pushes into the region late this afternoon and evening, and that continues to look like the period where more widespread 35 to 45 mph gusts will be favored along with sporadic gusts above 45 mph. No Wind Advisory for this period given the localized/brief nature of these stronger gusts right now. After lingering spotty showers/drizzle end early this evening, conditions will be quieter (but a bit breezy) into Tuesday morning. Widespread stratus looks like it'll at least try to hang on into Tuesday afternoon, so this may have an impact on high temperatures. If clouds hang on longer, highs would struggle to get much into the low-mid 40s. Carlaw && .LONG TERM... Issued at 136 AM CST Mon Feb 27 2023 Tuesday night through Sunday... The weak disturbance ahead of the approaching short wave trof system appears to remain on track for Tues night into the early morning hours Wed. The sfc Low pressure center is modeled to track near the IL/WI border, possibly through south central WI Wednesday, leading to p-type of rainfall across northern Illinois. Left the NBM populated precip in place, did cut back a little on the southern boundary of POPs just to form a better picture of Chance Rain with surrounding neighbors. This wave should lift northeast out of the region Wednesday by midday, while the upper Low slides through the upper Midwest into the western Great Lakes. Behind the exit of the Low pressure system, colder air will begin to filter into the region for the second half of this work week. While the colder air filters in place overhead, another wave develops across the southern Mississippi River Valley, and lifts northeast. However at this time, models keep the track well off to the southeast with the northern fetch south of a roughly I-70 corridor from southern IL to central OH. Looking at the end of the week, models are deepening a Low pressure core in the desert sw as the jet stream takes a strong dip. This system will be the next weather maker to impact the region Friday through early Saturday morning. The upper level 500mb pattern tracks this system across the southern US into Texas, ingesting a significant amount of moisture as this tracks towards the southern Mississippi River Valley. Models are starting to come to agreement on the upper level track of this system, however the sfc track remains spread across the Ohio River Valley through the Tennessee Valley. With the main track of this system off to the southeast, anticipation of p-type would be in the form of snow. However as mentioned a minute ago, the sfc spread remains too large for exact location of the northern fetch of snowfall. GFS and ECMWF have the furthest northward fetch at this time, which would bring impacts to locations roughly southeast of the I-55 corridor. The Canadian remains at large, with model track still lingering in the northern Tennessee Valley. High pressure seems to arrive behind the exiting system into next weekend, returning dry weather back across the Midwest, while slowly warming temperatures through the weekend. Baker && .AVIATION... For the 12Z TAFs... Main Concerns: - IFR conditions this morning, with some LIFR early. - More precipitation overspreads region through morning, some possible carry over into early afternoon across south terminals. - Gusty e/ese winds through portion of the morning, before frontal passage changes winds to sw late morning through afternoon. First wave of showers and storms moved through the region early this morning, with another wave of precipitation tracking ne through Illinois. Widespread IFR conditions, with some LIFR ceilings currently observed across central Illinois will lift into the northeast quadrant of Illinois over the next few hours. With additional RA forecast this morning, expect ceilings to lift slightly, however remaining IFR until passage of the frontal boundary. Once the front moves through, expect MVFR ceilings to prevail this afternoon and through the remainder of the period. Some brief high IFR ceilings could occur overnight, however not confident enough for duration to include. Impactful winds will continue throughout the TAF period across the region, as a strong jet pushes through the region. Winds this morning will prevail from the e/ese, with gusts in excess of 25-30kts. After fropa, winds shift from the ssw for brief period midday into the afternoon. Overnight, winds ramp back up from the west, with gusts in excess of 33-38kts, before finally beginning to diminish late tonight. Baker && .MARINE... Issued at 510 AM CST Mon Feb 27 2023 Gale warning continues for the nearshore waters today, with gusts expected to increase this morning. Still expecting winds to diminish this afternoon as the surface low tracks overhead, yielding likely a 6+ hour window in which gusts will fall below gales before rapidly increasing after about 6-7 PM to 35 kt westerly gales this evening. Carlaw && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...Gale Warning...nearshore waters until 3 AM Tuesday. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Feb 27, 3:26 AM CST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
326 AM CST Mon Feb 27 2023
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-280930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
326 AM CST Mon Feb 27 2023 /426 AM EST Mon Feb 27 2023/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited Tornado risk.
Limited damaging wind risk...up to 65 mph.
Limited Flooding Risk.
Limited Non Thunderstorm Wind Risk.
DISCUSSION...
Widespread rain with embedded thunderstorms will occur this morning.
Rainfall over saturated soils may lead to ponding in low-lying
areas and rises in river levels.
A fast-moving, narrow band of strong to severe thunderstorms with
damaging winds and even a brief tornado will be possible between 7
AM and Noon, mainly for locales along and south of I-80.
Southeast and southwest winds may gust over 40 mph this morning
and again this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Friday...
Limited Non Thunderstorm Wind Risk.
Limited Snow Risk.
DISCUSSION...
While considerable uncertainty remains regarding the track of a
storm system on Friday, a potential for accumulating snow exists
across parts of the region to close out the week.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this morning mainly south of I-80.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 55 mph.
LMZ740>745-280930-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
326 AM CST Mon Feb 27 2023
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Gale force winds and or very hazardous waves.
Limited Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thursday...
Hazardous conditions for small craft are likely.
Friday...
Gale force winds and or very hazardous waves are possible.
Carlaw
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
3.3 hours before the tornado, 62 km from the path. February 27, 2023.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -72880 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 509 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.5 K/km
Lincoln, IL (KILX), 00:00Z
8.7 hours after it, 62 km from the path. February 28, 2023.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -93032 J/kg
- Surface CAPE
- 27 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.8 K/km
The radar
The Lincoln radar (KILX), 119 km away, was scanning. The volume nearest the touchdown began at 15:14 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 14:44 UTC | NON-TSTM WND GST 49 | Willard Airport | Champaign, IL | ASOS STATION KCMI WILLARD ARPT. |
| 14:45 UTC | TORNADO | 1 E Bondville | Champaign, IL | DELAYED REPORT...CORRECTS LOCATION OF PREVIOUS REPORT FROM STALEY AND KEARNS RD. |
| 14:45 UTC | TORNADO | Champaign | Champaign, IL | TORNADO REPORTED ON THE GROUND NEAR STALEY AND KEARNS RD. |
| 14:55 UTC | TORNADO | 4 Ssw Thomasboro | Champaign, IL | CORRECTS PREVIOUS TORNADO REPORT FROM 4 SSW THOMASBORO. TORNADO TOUCHED DOWN IN THE MEDIAN ON I-57 NEAR EXIT 240. NO DAMAGE WAS REPORTED. |
| 14:55 UTC | TORNADO | 5 N Urbana | Champaign, IL | TORNADO REPORTED ON THE GROUND. |
| 15:00 UTC | FUNNEL CLOUD | Rantoul | Champaign, IL | REPORTED NEAR RTE. 136 AND 1800E. |
| 15:15 UTC | NON-TSTM WND GST 46 | Rantoul Airport | Champaign, IL | AWOS STATION KTIP RANTOUL ARPT. |
| 15:15 UTC | TORNADO | 2 Sw Clarence | Ford, IL | TWO PUBLIC REPORTS OF A TORNADO TOUCHDOWN EAST OF PAXTON RELAYED BY BROADCAST MEDIA. ONE REPORT INCLUDES PHOTOS AND VIDEOS OF THE TORNADO, WHICH MAY HAVE BEEN ON THE GROUND FOR SEVERAL MINUTES SOUTH OF THE VILLAGE OF CLA |
| 15:50 UTC | HAIL 1 | Urbana | Champaign, IL | REPORTS OF QUARTER SIZE HAIL AT WCIA, PARKLAND COLLEGE, AND NORTH OF CARLE HOSPITAL. |
| 15:55 UTC | HAIL 0.88 | Urbana | Champaign, IL | NICKEL SIZE HAIL REPORTED AT THE INTERSECTION OF BRADLEY AND NEIL ST. |
| 16:10 UTC | HAIL 1 | Gifford | Champaign, IL | |
| 16:18 UTC | NON-TSTM WND GST 56 | Willard Airport | Champaign, IL | ASOS STATION KCMI WILLARD ARPT. |
| 16:27 UTC | HAIL 1.5 | 2 Nw Royal | Champaign, IL | |
| 16:55 UTC | NON-TSTM WND GST 44 | 1 Ne Vermilion Regional | Vermilion, IL | AWOS STATION KDNV DANVILLE ARPT. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2023 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of February 27, 2023
15 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 27 | 1:02 AM CST | EF1 | Newton, MO | 0.8 | 200 | $550,000 | ||
| February 27 | 1:25 AM CST | EF0 | Dade, MO | 0.4 | 200 | $50,000 | ||
| February 27 | 1:47 AM CST | EF0 | Dade, MO | 1.3 | 100 | |||
| February 27 | 8:43 AM CST | EF0 | Champaign, IL | 1.1 | 30 | |||
| February 27 | 8:55 AM CST | Unrated | Champaign, IL | 1.5 | 25 | |||
| February 27 | 9:41 AM CST | EF0 | Kendall, IL | 2.2 | 100 | |||
| February 27 | 9:52 AM CST | EF0 | DuPage, IL | 1.4 | 30 | |||
| February 27 | 1:28 PM EST | EF1 | Hancock, IN | 5.2 | 50 | $200,000 | ||
| February 27 | 1:37 PM EST | EF1 | Hancock, IN | 0.3 | 50 | $50,000 | ||
| February 27 | 2:37 PM EST | EF1 | Butler, OH | 4.2 | 150 | $500,000 | ||
| February 27 | 3:00 PM EST | EF0 | Van Wert, OH | 0.6 | 75 | $30,000 | ||
| February 27 | 3:19 PM EST | EF1 | Clark, OH | 2.3 | 300 | $250,000 | ||
| February 27 | 12:24 PM PST | Unrated | Mendocino, CA | 0.1 | 10 | |||
| February 27 | 4:03 PM EST | EF0 | Pickaway, OH | 1.4 | 100 | $150,000 | ||
| February 27 | 4:41 PM EST | EF0 | Licking, OH | 0.3 | 90 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.